Alert archive / Minnesota / Tornado Warnings in 2007

Tornado Warning 12, NWS Duluth, MN

June 15, 2007Aitkin County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 15, 2007, 5:04 PM CDT for Aitkin County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2007, 5:04 PM CDT (22:04 UTC)
Expired
Jun 15, 2007, 5:30 PM CDT
In force
26 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 81 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 152205
TORDLH
MNC001-152230-
/O.NEW.KDLH.TO.W.0012.070615T2204Z-070615T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LIBBY...OR
  ABOUT 31 MILES SOUTHEAST OF GRAND RAPIDS...MOVING NORTHEAST AT 30
  MPH.

* THE MOST DANGEROUS PART OF THIS ROTATING THUNDERSTORM WILL BE
  NEAR...
  BALSAM BY 510 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4686 9343 4669 9334 4677 9308 4699 9309

$$

DAP
2 follow-up statements
000 
WWUS53 KDLH 152219
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
517 PM CDT FRI JUN 15 2007

MNC001-152230-
/O.CON.KDLH.TO.W.0012.000000T0000Z-070615T2230Z/
AITKIN MN-
517 PM CDT FRI JUN 15 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN AITKIN COUNTY...

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A TORNADO CAPABLE OF.  THIS TORNADO WAS LOCATED 4 MILES
  NORTHWEST OF BALSAM...OR ABOUT 32 MILES SOUTHEAST OF GRAND
  RAPIDS...AND MOVING NORTHEAST AT 30 MPH.

THE MOST DANGEROUS PART OF THIS ROTATING THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN AITKIN COUNTY THROUGH 530 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4686 9343 4669 9334 4677 9308 4699 9309

$$

DAP
000 
WWUS53 KDLH 152231
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT FRI JUN 15 2007

MNC001-152240-
/O.EXP.KDLH.TO.W.0012.000000T0000Z-070615T2230Z/
AITKIN MN-
530 PM CDT FRI JUN 15 2007

...THE TORNADO WARNING FOR NORTHEASTERN AITKIN COUNTY EXPIRES AT 530
PM CDT...

THE TORNADO WARNING THAT WAS IN EFFECT FOR RURAL NORTHEASTERN AITKIN 
COUNTY THROUGH 530 PM CDT HAS EXPIRED. THE STORM THAT SHOWED THE 
ROTATION HAD MOVED EAST AND DIMINISHED SOMEWHAT IN INTENSITY.

STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT AITKIN COUNTY THROUGH 
THE EVENING.

LAT...LON 4686 9343 4669 9334 4677 9308 4699 9309

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 15, 3:35 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT FRI JUN 15 2007

.DISCUSSION...MAIN FOCUS FOR TONIGHT WILL BE THE SLOWLY MOVING
FRONTAL BOUNDARY AND EVENING THUNDERSTORM THREAT.

AS OF 3 PM...THE FRONT WAS ROUGHLY STRETCHED FROM BETWEEN INL/CDD
TO NEAR PKD. DEWPOINTS BEHIND THE FRONT WERE IN THE LOWER TO
MIDDLE 50S IN SPOTS. DEWPOINTS JUST AHEAD OF THE FRONT WERE WELL
INTO THE 60S...AND THERE WERE ALSO SOME LOWER 70S. FURTHER EAST...
SOME MIXING HAD LEAD TO 50S DEWPOINTS IN WISCONSIN. THUNDERSTORMS
HAD DEVELOPED NICELY...WITH NUMEROUS THUNDERSTORMS AHEAD OF THE
FRONT IN NW WI. DULUTH 88D SHOWING SEVERAL OUTFLOW BOUNDARIES
WHICH WILL CONTINUE TO TRIGGER NEW THUNDERSTORM GROWTH.

SPC HAS DROPPED THE SLIGHT RISK ACROSS THE AREA...BUT MAINTAINS A
MENTION IN THE TEXT FOR US. THINK THE MAIN CONCERN FOR THE
AFTERNOON AND EVENING WILL BE SOME SPOTTY DAMAGING WINDS. LOW LEVEL
WIND PROFILES REMAIN PRETTY WEAK...AND MID/UPPER LEVEL WINDS
INCREASE MAINLY BEHIND THE FRONT. EFFECTIVE SHEAR IS NOT TOO
BAD...BUT MAINLY RIGHT ALONG THE FRONTAL BOUNDARY.

THE FRONT IS EXPECTED TO ALMOST CLEAR NW WI AS IT BECOMES MORE W-E
BY SATURDAY 12Z...SHIFTING A MAJORITY OF THE SHRA/TSRA ACTIVITY
INTO NW WI OVERNIGHT. SATURDAY LOOKS PRETTY QUIET...BUT STILL
THINK THERE COULD BE A FEW DIURNAL TSRA ACROSS MAINLY THE SW 2/3
OF THE CWA WHERE SOME INSTABILITY WILL BE FOUND.

THE FRONT THAT IS COMING THROUGH TONIGHT AND SATURDAY WILL
REBOUND AGAIN SATURDAY NIGHT AND SUNDAY AS A WARM FRONT. THE
SLIGHT RISK FROM SPC FOR SUNDAY LOOKS GOOD...WITH VERY UNSTABLE
AIR IN THE WARM SECTOR. THE MAIN PROBLEM FOR SUNDAY WILL BE THE
FORMIDABLE CAP WHICH WILL PRECLUDE TSRA ACTIVITY FOR SOME TIME IN
THE WARM SECTOR. HAVE INCREASED POPS NORTH OF THE WARM FRONT FOR
SATURDAY NIGHT AND SUNDAY...BUT MAY NEED TO BUMP IT UP TO LIKELY
IN SUBSEQUENT FORECASTS. OTHERWISE...MAY HAVE TO WAIT UNTIL THE
COLD FRONT COMES THROUGH SUNDAY NIGHT AND EARLY MONDAY FOR THE
STRONG TO SEVERE THUNDERSTORMS.

SHOULD BE ANOTHER SHORT REPRIEVE AFTER THIS COLD FRONT...WITH MORE
UNSETTLED WEATHER BY MIDWEEK...AND THEN AGAIN NEXT WEEKEND.

&&

.AVIATION...PREFRONTAL CONVECTION EXPECTED OVER ALL TERMINALS THROUGH
MID EVENING...EXCEPT INL WHERE POSTFRONTAL CLOUD DECK AND
OCCASIONAL RW WILL CREATE MORE PERSISTENT MVFR CONDITIONS. GRADUAL
PROGRESSION OF SFC BDRY/WIND SHIFT ACROSS CWA TONIGHT/EARLY
SATURDAY. MVFR CEILINGS IN POSTFRONTAL STRATUS...POSSIBLY LCL IFR
IF MORE PERSISTENT BR...LOWER VISIBILITIES MATERIALIZE.

&&

POINT TEMPS/POPS...
DLH  58  79  55  77 /  50  20  30  40
INL  53  79  52  80 /  30  20  30  50
BRD  59  82  59  87 /  50  30  30  30
HYR  61  82  55  86 /  50  30  30  30
ASX  58  79  54  83 /  50  20  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP/CANNON
Hazardous weather outlook, Jun 15, 4:00 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT FRI JUN 15 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-161030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 AM CDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD ACROSS ALL OF NORTHEAST
MINNESOTA DURING THIS MORNING...SPREAD AS FAR EAST AS THE BAYFIELD
PENINSULA THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. A FEW
OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY NIGHT. A FEW
THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY NIGHT. OF CONCERN
ARE DAMAGING WINDS AND LARGE HAIL WITH SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

EOM

Nearby

Tornado Warnings in Minnesota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.